NEW YORK (Reuters Health) – Antipsychotic medication to manage dementia-related behavioral or psychological symptoms is associated with increased risk of death for at least the first 6 months after initiating the therapy, according to a large, population-based, matched cohort study from Canada.
"These findings highlight the need to carefully balance potential risk and benefits when considering antipsychotic treatment for older adults with dementia," lead author Dr. Sudeep S. Gill and associates write in the June 5th issue of the Annals of Internal Medicine.
Previous research has suggested hazards associated with antipsychotic use among elderly adults with dementia, but no individual study was large enough to establish statistically significant differences in risk, Dr. Gill, from St. Mary’s of the Lake Hospital in Kingston, Ontario, and associates note. To address those limitations, the authors obtained data from four administrative health care databases regarding new use of antipsychotic medication among residents 66 years of age or older diagnosed with dementia.
Overall, the study included data on 27,259 matched pairs of users and non-users of antipsychotic agents.
The mortality risk was statistically significantly higher in users of atypical antipsychotics compared with nonusers. Increased mortality rates were observed at 30 days, with an adjusted hazard ratio (HR) of 1.31 for community dwelling adults and 1.55 among long-term care residents. "The risk for death associated with atypical antipsychotic use persisted to 180 days in both cohorts," the researchers report.
Compared with atypical antipsychotic use, use of conventional antipsychotic medication conferred further risk: HR 1.55 among community dwellers and 1.26 among those in long-term care facilities at 30 days. Again, the higher mortality rate was still detectable at 180 days.
Dr. Gill’s team proposes several "plausible mechanisms" that could increase mortality risk among antipsychotic users: prolonged QT interval, leading to arrhythmias and sudden cardiac death; sedation that increases the risk for aspiration pneumonia; and higher rates of falls leading to hip fractures, a recognized predictor of premature death.
These findings "emphasize the need to limit use of these drugs to situations in which nonpharmacologic measures have provided an inadequate response," Dr. Gill’s team concludes.
Ann Intern Med 2007;146:775-786.